Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



New subfactors from braid group representations

Author: Juliana Erlijman
Journal: Trans. Amer. Math. Soc. 350 (1998), 185-211
MSC (1991): Primary 46L37
MathSciNet review: 1443192
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper is about the construction of new examples of pairs of subfactors of the hyperfinite II$_{1}$ factor, and the computation of their indices and relative commutants. The construction is done in general by considering unitary braid representations with certain properties that are satisfied in natural examples. We compute the indices explicitly for the particular cases in which the braid representations are obtained in connection with representation theory of Lie algebras of types A,B,C,D.

References [Enhancements On Off] (What's this?)

  • [Bi] J. Birman, Braids, links and mapping class groups, Ann. Math. Studies, vol. 82, Princeton, NJ: Princeton Univ. Press., 1974. MR 51:11477
  • [BW] J. Birman, H. Wenzl, Braids, link polynomials and a new algebra, Trans. AMS 313 (1989), 249-273. MR 90g:57004
  • [Ch] M. Choda, Index for factors generated by Jones' two sided sequence of projections, Pacific J. Math. 139 (1989), 1-16. MR 91h:46107
  • [D] V. Drinfeld, Quantum groups, Proceedings for the ICM, Berkeley (1986), 798-820. MR 89f:17017
  • [FH] W. Fulton, J. Harris, Representation Theory. A First Course, vol. 129, Springer-Verlag, Graduate Texts in Mathematics, 1991. MR 93a:20069
  • [GHJ] F. Goodman, P. De la Harpe, V. Jones, Coxeter graphs and towers of algebras, vol. 14, Springer-Verlag, MSRI Publications, 1989. MR 91c:46082
  • [GW] F. Goodman, H. Wenzl, Littlewood-Richardson coefficients for the Hecke algebra at roots of unity, Adv. Math. 82 (1990), 24-45. MR 91i:20013
  • [Hu] J. Humphreys, Introduction to Lie Algebras and Representation Theory, Springer-Verlag, 1972. MR 48:2197
  • [J] V. Jones, Index for subfactors, Invent. Math. 72 (1983), 1-25. MR 84d:46097
  • [Ji] M. Jimbo, Quantum $R$-matrix for the generalized Toda system, Commun. Math. Phys. 102 (1986), 537-547. MR 87h:58086
  • [M] J. Murakami, The Kauffman polynomial of links and representation theory, Osaka J. of Math. 24 (1987), 745-758. MR 89c:57007
  • [Mi] W. Miller, Symmetry groups and their applications, Academic Press, 1972. MR 49:3052
  • [O] A. Ocneanu, Chirality of Operator Algebras, ``Subfactors'', Taniguchi Symposium on Operator Algebras, World Scient. (1994), 39-63. MR 96e:46082
  • [Po1] S. Popa, Orthogonal pairs of $*$-subalgebras of finite Von Neumann algebras, Journal of Operator Theory 9 (1983), 253-268. MR 84h:46077
  • [Po2] S. Popa, Classification of subfactors: the reduction to commuting squares, Invent. Math. 101 (1990), 19-43. MR 91h:46109
  • [W-1] H. Wenzl, Hecke algebras of type $A_{n}$ and subfactors, Invent. Math. 92 (1988), 349-383. MR 90b:46118
  • [W-2] H. Wenzl, Quantum groups and subfactors of Lie type B, C, and D, Comm. Math. Phys. 133 (1990), 383-433. MR 92k:17032
  • [W-3] H. Wenzl, Braids and invariants of $3$-manifolds, Invent. Math. 114 (1993), 235-275. MR 94i:57021
  • [We] H. Weyl, The classical groups, their invariants and representations, Princeton Univ. Press, 2nd ed., 1953. MR 1:42c (1st ed.)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 46L37

Retrieve articles in all journals with MSC (1991): 46L37

Additional Information

Juliana Erlijman
Affiliation: The Fields Institute, 222 College St., Toronto, Ontario M5T 3J1, Canada

Received by editor(s): January 24, 1996
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society